Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 29, NWS Blacksburg, VA

April 8, 1998Campbell County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 8, 1998, 7:00 PM EDT for Campbell County, Halifax County, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1998, 7:00 PM EDT (23:00 UTC)
Expired
Apr 8, 1998, 7:30 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Campbell County, VA, Halifax County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 7:10 PM EDTHail 0.75Brookneal, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:55 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 8, 2:55 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD CCF
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT WED APR 8 1998

DISC...

PLENTY OF SUN AND HEATING THIS AFTERNOON. 18Z RNK SOUNDING MODERATE
LIS AND 1500 CAPE BUT CANT FIND TRIGGER TO FOCUS CONVECTION THIS
AFTERNOON. CONVECTION MORE LIKELY THIS EVENING AND OVERNIGHT AS WEAK
WAVE SHOULD TRIGGER TSRA. THREAT OF CONVECTION SHOULD CONTINUE INTO
THU AM WITH MAIN VORT LOBE AND COLD FRONT MOVING THROUGH CWA. THERE
COULD BE SOME CLEARING THU PM AS DRY SLOT INTRUDES AREA AND
DOWNSLOPING WINDS OFF THE BLUE RIDGE. SIGNIFICANT CLOUDS ON FRI AS
CLEARING SHOULD BE SHORT LIVED WITH WRAP AROUND MOISTURE RETURNING
FRI.

ROA 57/65/49/60 7601  RNK 53/62/43/55 7612
LYH 56/66/50/62 7601  BLF 54/60/41/50 7623
DAN 60/70/51/63 7701
MV

In the hours before

Special weather statement, Apr 8, 2:40 PM EDT, 4 hours 20 minutes before
NCZ001-002-018-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT WED APR 8 1998

...TORNADO WATCH FOR THE NORTHERN MOUNTAINS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
MOUNTAINS OF NORTH CAROLINA WHICH INCLUDES THE NORTHERN MOUNTAIN
COUNTIES OF ASHE...ALLEGHANY AND WATAUGA. THE WATCH IS EFFECTIVE
THIS AFTERNOON AND EVENING FROM 245 PM UNTIL 900 PM.

AT 240 PM RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS THAT
EXTENDED FROM CENTRAL TENNESSEE...SOUTHWARD INTO NORTHERN ALABAMA.
THESE STORMS ARE MOVING RAPIDLY EASTWARD AT AROUND 50 MPH...AND MAY
MOVE INTO THE NORTHERN MOUNTAINS AROUND 600 PM.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR.  BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

JACKSON
Special weather statement, Apr 8, 2:40 PM EDT, 4 hours 20 minutes before
NCZ001-002-018-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT WED APR 8 1998

...TORNADO WATCH FOR THE NORTHERN MOUNTAINS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
MOUNTAINS OF NORTH CAROLINA WHICH INCLUDES THE NORTHERN MOUNTAIN
COUNTIES OF ASHE...ALLEGHANY AND WATAUGA. THE WATCH IS EFFECTIVE
THIS AFTERNOON AND EVENING FROM 245 PM UNTIL 900 PM.

AT 240 PM RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS THAT
EXTENDED FROM CENTRAL TENNESSEE...SOUTHWARD INTO NORTHERN ALABAMA.
THESE STORMS ARE MOVING RAPIDLY EASTWARD AT AROUND 50 MPH...AND MAY
MOVE INTO THE NORTHERN MOUNTAINS AROUND 600 PM.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR.  BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

JACKSON
Special weather statement, Apr 8, 4:30 PM EDT, 2 hours 30 minutes before
NCZ001-002-018-082315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT WED APR 8 1998

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM THIS WEDNESDAY EVENING
FOR ASHE...WATAUGA AND ALLEGHANY COUNTIES.

LATE IN THE AFTERNOON SHOWERS AND SCATTERED THUNDERSTORMS WERE
DEVELOPING IN NORTHWESTERN NORTH CAROLINA.  ADDITIONALLY...OTHER
STORMS WERE OVER EASTERN TENNESSEE.  ALL STORMS WERE TRACKING TO
THE EAST AT ABOUT 40 MPH.

WHILE THE MOST UNSTABLE AIR IS TO OUR WEST...THERE IS STILL THE
POTENTIAL FOR THUNDERSTORMS TO REACH SEVERE LEVELS IN THE WATCH
AREA.  WIND PROFILES IN THE LOWER AND MIDDLE ATMOSPHERE ARE ALSO
FAVORABLE FOR ISOLATED TORNADOES TO DEVELOP IN ANY SEVERE
THUNDERSTORMS.

THE KEY TO SURVIVING A TORNADO IS ADVANCED PLANNING.  YOU SHOULD
KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS
INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE.

STAY TUNED NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL
WEATHER SERVICE OFFICE IN BLACKSBURG VIRGINIA.

NOGUEIRA
Special weather statement, Apr 8, 4:30 PM EDT, 2 hours 30 minutes before
NCZ001-002-018-082315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT WED APR 8 1998

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM THIS WEDNESDAY EVENING
FOR ASHE...WATAUGA AND ALLEGHANY COUNTIES.

LATE IN THE AFTERNOON SHOWERS AND SCATTERED THUNDERSTORMS WERE
DEVELOPING IN NORTHWESTERN NORTH CAROLINA.  ADDITIONALLY...OTHER
STORMS WERE OVER EASTERN TENNESSEE.  ALL STORMS WERE TRACKING TO
THE EAST AT ABOUT 40 MPH.

WHILE THE MOST UNSTABLE AIR IS TO OUR WEST...THERE IS STILL THE
POTENTIAL FOR THUNDERSTORMS TO REACH SEVERE LEVELS IN THE WATCH
AREA.  WIND PROFILES IN THE LOWER AND MIDDLE ATMOSPHERE ARE ALSO
FAVORABLE FOR ISOLATED TORNADOES TO DEVELOP IN ANY SEVERE
THUNDERSTORMS.

THE KEY TO SURVIVING A TORNADO IS ADVANCED PLANNING.  YOU SHOULD
KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS
INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE.

STAY TUNED NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL
WEATHER SERVICE OFFICE IN BLACKSBURG VIRGINIA.

NOGUEIRA
Special weather statement, Apr 8, 6:10 PM EDT, 50 minutes before
NCZ005-006-VAZ058-090150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT WED APR 8 1998

...SEVERE THUNDERSTORM WATCH...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THIS EVENING FOR HALIFAX
COUNTY IN VIRGINIA AND ROCKINGHAM AND CASWELL COUNTIES IN NORTH
CAROLINA.

A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH THE PIEDMONTS OF
NORTH CAROLINA AND VIRGINIA DURING THE EARLY EVENING HOURS. THESE
THUNDERSTORMS HAVE PRODUCED LARGE HAIL ACROSS SOME COUNTIES IN THE
FOOTHILLS OF THE BLUE RIDGE AS THE STORMS MOVED THROUGH EARLIER.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
MV
Local storm report, Apr 8, 6:37 PM EDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT WED APR 8 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

610 PM     MARTINSVILLE CITY         VA   0.75 INCH HAIL
4/8/98     HENRY

620 PM     CALLANDS                  VA   1.75 INCH HAIL
4/8/98     PITTSYLVANIA

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:05 PM EDTSevere Thunderstorm WarningRNKPatrick50 min
Apr 8, 5:52 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville33 min
Apr 8, 6:14 PM EDTSevere Thunderstorm WarningRNKPittsylvania46 min
Apr 8, 7:10 PM EDTSevere Thunderstorm WarningRNKCharlotte30 min
Apr 8, 5:36 PM EDTSevere Thunderstorm WarningRNKSurry29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.